Citation: Namewitheldbyrequest. "Breakthrough Pain Leads to Withdrawal: experience with Oxycodone (ID 42399)". Erowid.org. Aug 20, 2007. erowid.org/exp/42399
First, a little background.
I was in a major car accident many years ago that resulted in serious spinal injury. I managed to maintain for several years, but reached the point where surgery was required. Then another surgery, and another. Well, over a half dozen surgeries later, I am now totally disabled, and in constant pain. The nerve at the L4-L5 disc space was crushed. Additionally, there's foraminal stenosis (narrowing of the vertebrae that impinge the nerve), scar tissue that impinges the nerve, and finally, adhesive arachnoiditis, a breakdown of the arachna layer of the spine caused by multiple surgeries and pantopaque myelograms. Sometimes the cure is worse than the disease.
Over the past few years of my complete disability, I tried several different painkillers. Vicodin didn't do a thing, neurontin was a waste, ultram, percocet, duragesic patches worked well but gave me a terrible rash and insomnia, robaxin, soma, codeine, methadone worked quite well, but terrible side effects, epidural injections, neural stimulator implants - nothing really worked to reduce the horrific leg pain I had as a result of the spinal injury. Finally, my pain mgt. doctor decided to try me on oxycontin.
I'd found it! A wonder drug. While not a 100% cure, it worked better than anything I'd ever tried. I started at 20mg per day - 10 in the morning and 10 at night, and gradually he beefed it up to 120 mg. per day, the level that brought me the most relief without resorting to too much breakthrough medication. For the uninitiated in chronic pain, breakthrough meds are painkillers you take when your regular medication isn't doing the trick - for those 'special' spikes in pain.
Well, one day, out of breakthrough meds. I recalled reading about people crushing and chewing oxycontin to increase the effect, and get a buzz in most cases. Well, I tried it. What an amazing feeling - euphoric. Soon, I was crushing them and snorting them. I had quite a drug habit as a teenager, but had given that up with other childish things. After a couple of months, I was snorting them more and more frequently, in larger quantities to get a better buzz, or in reality maintain the buzz that I initially received.
Of course, it caught up with me. This month, I ran out of my prescription 2 weeks early. It's a schedule II drug, so it can only be filled in one month increments, and physicians are extremely careful about sticking to the schedule. They could lose their license if they overprescribe or abuse the prescription process. Usually, I was pretty careful about portioning them out so it wouldn't happen, but this time, I wrote a check with my mind that my body couldn't cash. Here I was, 2 weeks before prescription renewal - no painkillers, and an addiction to oxycontin.
Day 1: Horrible leg cramps. I know this is withdrawal and not my normal leg pain. I went through this in an attempt several years ago to stop taking methadone cold turkey when I felt it was affecting my personality too much. Sweats. Cold. Lethargic. Yawning. Restless legs at night. Even with 45mg of temazepam (restoril) I couldn't sleep that night. The leg cramps were almost worse than my normal leg pain, which is more like a 'toothache in the leg'. The restless legs and thrashing at night were making my wife crazy. She didn't know what was going on, and I was too embarassed to tell her. I ended up spending the night in the recliner, trying to read, but unable to concentrate.
Not to be gross, but, even more embarassing was the diarrhea. Like all opiods and synthetic opiods, oxycontin constipates. I shart myself twice - but was able to clean everything up without alerting my wife. Started taking Imodium D to help counteract the effects, but I'm staying close to the bathroom. My dogs are hating me. Even on my worst pain days, I was able to at least take them for a short walk. With these leg cramps and lethargy, I can't do anything but lay in bed and thrash. Not eating much. I'd already lost over 40 lbs the past couple of years due to pain and medication. I can't afford to lose much more.
Day 2: Leg cramps not really improved. Sitting in the hot tub helps, a little. Diarrhea a little better. Still experiencing restless legs at night. Incredibly tired, yawning all the time, but can't sleep. I read that Xanax or Trazadone might help withdrawals, and as I had some of both, I tried each at different times. The Xanax worked the best, the Trazadone made me even more tired. I'm taking huge amounts of Motrin and/or Excedrin for my regular pain management, but as my pain mgt. doctor told me years ago - that's like spitting in the ocean with my condition.
Day 3: Leg cramps slightly better. Trying to keep fluids in me (not just water but juices) to help prevent the dehydration from diarrhea. I always take multiple vitamins, which I read is a good thing with withdrawals. The biggest problem is my regular pain - excedrin and motrin just aren't cutting it.
Day 4 - I finally slept last night. It took 3 Trazadone, and 2 Temazepam, but I slept most of the night and feel better today. Got up, went right to the hot tub to help alleviate the leg cramps. They're better, but still there. Not quite as lethargic. Not as much diarrhea. I actually got out and walked the dogs a little. They were certainly appreciative. I couldn't get too far, due to my 'regular' pain, but I'm sure they were happy anyway.
Day 5 - Getting better bit by bit. Not as depressed as I was the past few days. Less leg cramps. Still having the 'mud butt' problem, but it's getting better.
Now, the real question for me, what am I going to do when I refill my prescription next week? TAKE THEM AS PRESCRIBED!!! I'm not a hero, I need pain medication. Anyone that's been through this type of spinal injury can understand what I'm talking about. This isn't something you can 'tough out'. This isn't something a little stretching, or a little exercise, or a massage, or a heating pad is going to help. The nerve root is damaged beyond repair. Adhesive arachnoiditis is a debilitating and degenerative condition with no cure. Once again, I need pain medication. This is the first time since my young and foolish teen years that I've ever abused drugs. This week of hell has taught me a valuable lesson.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid.